Illinois, 2004

Hail in Illinois, April 20, 2004

April 20, 2004 · NWS DVN · 1 event in 1 county or zone

50 inch) hail in Spring Valley, Illinois. This storm system was part of a larger outbreak of severe weather across Northern and Eastern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A low topped supercell that was producing a tornado across the Illinois River in Putnam County also produced golfball (1.75 inch) to tennis ball (2.50 inch) hail in Spring Valley, Illinois. This storm system was part of a larger outbreak of severe weather across Northern and Eastern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 20, 1:25 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 20, 1:25 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 PM CDT TUE APR 20 2004

.SYNOPSIS...MUCH NEEDED RAIN /LIQUID GOLD/ WITH MODERATE TO LOCALLY
HEAVY AMOUNTS...ESPECIALLY SOUTH/WEST OF THE QUAD CITIES. FEW
REPORTS OF BETWEEN 1 AND 1.3 INCHES IN SOUTHEAST IA AND
FAR NORTHEAST MO. LATEST SFC ANALYSIS SHOWS WARM FRONT INTO THE
FAR SOUTHERN PORTIONS OF CWA APPROACHING FORT MADISON ATTIM. RAIN
TAPERING OFF TO SCATTERED SHOWERS SOUTH OF FRONT. WATER VAPOR SHOWS
FAST MOVING SHORTWAVE ZIPPING THROUGH NORTHERN NEW MEXICO INTO THE
PANHANDLES OF TX/OK. SECONDARY SFC WAVE NOTED OVER KS. LLVL WINDS
BACKING ENHANCING CONVERGENCE...THUS WATCHING EASTERN KS AND WESTERN
MO FOR INCREASE IN CONVECTION NEXT FEW HOURS.

&&

.SHORT TERM...(TONIGHT AND WEDNESDAY)...
WARM FRONT TO LIFT NORTH THROUGH THE AREA EARLY THIS EVE AS SFC WAVE
OVER SOUTHEAST SD HEADS TOWARD SOUTHEAST MN. THUS...RAIN TO
TAPER OFF TO SCATTERED SHOWERS WITH TEMPS CONTINUING TO RISE AS WARM
SECTOR ENVELOPS REGION. WARM SECTOR NOT VERY UNSTABLE.
DECENT SHEAR BUT LACKING INSTABILITY DUE TO EXTENSIVE CLOUDS WHICH
HAVE LIMITED SURFACE HEATING. ANTICIPATE CONVECTION TO
CONTINUE TO INCREASE OVER EASTERN KS AND WESTERN MO...WITH THIS
ACTIVITY LIFTING E/NE INTO PORTIONS OF THE AREA MID EVE AND
EARLY OVERNIGHT. SEVERE THREAT VERY...VERY LOW. YESTERDAY/S BLEP
CALCULATIONS SUGGESTED MAX STRAIGHT LINE WINDS OF 47 KTS
AND MAX ROTATIONAL VELOCITIES OF 59 KTS WITH A T/TD OF 72/61.
LOOKING TO END UP ABOUT 5-6 DEGS SHORT OF THIS...THUS SEVERE WINDS
ABOUT NIL. THE HELP (HAIL ENERGY LEVEL POTENTIAL) CALCULATION
FROM MID CREW BASED ON 1000 CAPE NEAR BRL YIELDED
POTENTIAL FOR NICKEL SIZED HAIL. POTENTIAL TO GET CLOSE TO THIS
VALUE OF CAPE IN THE SOUTH/EAST...THUS REALLY ONLY SEVERE
THREAT WITH ACTIVITY LOOKS TO BE HAIL...AND EVEN THEN JUST MARGINAL.
HELD ONTO CHC OF SHOWERS IN THE NORTH LATE TONIGHT AND WED MORNING
WITH VORT MAX. TEMPS/SKY COVER CHALLENGING. OVERALL FEEL
CLOUDS TO DECREASE FROM SOUTH TO NORTH LATER TONIGHT AS DRY SLOT
WORKS IN. SKIES MAY STAY MOCLOUDY IN THE NORTH ALL NIGHT.
COLD POOL...VORT MAX AND WRAP AROUND MOISTURE TO GENERATE CU WITH
BEST CONCENTRATION EXPECTED IN THE NORTH 1/3RD OR SO
FROM MID MORNING THROUGH EARLY AFTN. LEFT OUT PCPN FOR THE AFTN
WED WITH BETTER FORCING TO OUR NORTH...BUT CAN/T COMPLETELY
RULE OUT FEW SHOWERS MAINLY NORTH WITH COLD POOL. MID CREW CAN TAKE
CLOSER LOOK AT THIS. MAXES ON WED QUITE CHALLENGING...WITH
MODEL 850 MB TEMPS WITH ETA 2-3 DEGS COLDER THAN GFS. NO GLARING
DIFFERENCES WITH INITIALIZATION OF 850 TEMPS. IT APPEARS
WE/LL BE SIMILAR LOCATION SYNOPTICALLY AS EASTERN SD AND NORTHEAST NE
ATTIM AND TEMPS THERE MID 50S TO NEAR 70 DEGS. ...M2...

&

.LONG TERM...(WEDNESDAY NIGHT TROUGH TUESDAY)
THE SYSTEM IN THE SHORT TERM WILL BE STRONG ENOUGH TO PUSH THE FRONT
WELL SOUTH OF THE AREA BEFORE STALLING WEDNESDAY NIGHT.  A SHORT
WAVE IS EXPECTED TO BRING ANOTHER ROUND OF PRECIP ALONG THE
FRONT...BUT WE EXPECT THIS TO BE SOUTH OF THE CWA.  THE UKMET AND
ETA SUPPORT THIS...BUT THE GFS SOLUTION FAVORS A NORTHERN SOLUTION.
THIS APPEARS TO BE AN ERROR DUE TO CONVECTIVE FEEDBACK AND WE WILL
DISREGARD THE FRONTAL POSITION.  WITH PLENTY OF COOL AIR ALOFT AND
PARTLY CLOUDY SKIES...TEMPERATURE WILL DIP WELL INTO THE 40S
OVERNIGHT.

THURSDAY WILL SEE A SHIFT IN THE UPPER FLOW AGAIN...AS ANOTHER MAJOR
WAVE DROPS INTO THE FOUR CORNERS AREA.  MODELS ARE IN GOOD AGREEMENT
ON BRINGING 850MB FLOW TO THE SOUTH BY THURSDAY AFTERNOON.  THE GULF
OF MEXICO SHOULD BE WIDE OPEN...AND BY THURSDAY NIGHT...PERSISTENT
LIFT FROM MINOR SHORT WAVE EJECTING FROM THE WESTERN LOW AND MOIST
WAA...SHOWERS AND EMBEDDED THUNDERSTORMS WILL SPREAD NORTH OVER THE
AREA. WILL FAVOR A BLEND OF THE UKMET AND GFS...WITH THE MAIN
SURFACE FRONT AND LOW PRESSURE REMAINING SOUTH OF THE CWA THROUGH
FRIDAY NIGHT. THIS WILL BRING AN EXTENDED PERIOD OF OVER RUNNING
RAIN AND EMBEDDED THUNDER...SIMILAR TO TODAY BUT LONGER IN DURATION.
WHILE THE GFS HAS BEEN SHOWING A SIMILAR SOLUTION TO THIS FOR OVER
24 HOURS...OTHER MODELS HAVE BEEN DIVERGENT ON THE TIMING AND
POSITION OF THE UPPER LOW OVER THE ROCKIES.  THERE IS FINALLY
SUFFICIENT AGREEMENT AND RUN TO RUN CONSISTENCY TO INCREASE POPS
LATE IN THE WEEK.  DUE TO THE WIDESPREAD NATURE OF STRATIFORM
PRECIP...WE HAVE GONE WITH LIKELY POPS DURING THE PERIOD OF BEST
AGREEMENT IN THE TIMING OF LIFT...FRIDAY.

TEMPERATURES WILL BE COOL DURING THE PERIOD...BUT STAYED CLOSE TO
GOING FORECAST NUMBERS WHICH AGREE WITH GUIDANCE.

THERE IS LITTLE AGREEMENT IN EXTENDED MODELS BEYOND SATURDAY.  ONLY
CHANCE PRECIP CURRENTLY IN THE FORECAST IS MONDAY AS A WARM FRONT
LIFTS THROUGH THE REGION. THIS IS SUPPORTED IN TODAYS MODELS...AND
HAVE ONLY MADE MINOR TWEAKS TO THE GRIDS SUNDAY THROUGH TUESDAY.
...ERVIN...
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Apr 20, 2:30 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT TUE APR 20 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
330 PM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND THIS EVENING...ESPECIALLY ALONG
AND SOUTH OF HIGHWAY 30. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE SOUTHEAST OF A LINE FROM STERLING ROCK FALLS...TO THE
QUAD CITIES...TO WASHINGTON IOWA. THE MAIN THREAT WILL BE LARGE HAIL
UP TO THE SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY THROUGH SATURDAY. AT THIS
TIME THE THREAT OF SEVERE WEATHER WITH THESE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OVER WEST CENTRAL
ILLINOIS AND ADJACENT AREAS OF EAST CENTRAL AND SOUTHEAST IOWA AND
NORTHEAST MISSOURI. SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED
TO RELAY ANY REPORTS OF HAIL TO THE NATIONAL WEATHER SERVICE IN THE
QUAD CITIES.

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bureau

When
April 20, 4:49 PM CST to 4:50 PM CST
Where
Bureau County, Spring Vly
Measured
2.5 in hail
Property damage
$30,000
Reported by
GENERAL PUBLIC
Coordinates
41.333, -89.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394562.